Nurofen maker, Reckitt Benckiser, has been hit with an increased fine of A$6 million ($4.4 million) for misleading customers in Australia.
In 2015, Australia’s Federal Court ruled that products marketed as targeting specific pains, such as migraines, were actually identical.
The British company was fined A$1.7 million in April 2016, but Australia’s consumer watchdog argued the sum was too low.
On December 16, the court agreed to increase the penalty, saying: “The objective of any penalty in this case must be to ensure that Reckitt Benckiser and other <<would-be wrongdoers>> think twice and decide not to act against the strong public interest.”
The ACCC said the pharmaceutical giant had profited substantially from misleading customers on products including Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache.
ACCC Chairman Rod Sims said: “This is the highest corporate penalty awarded for misleading conduct under the Australian Consumer Law.
“The ACCC welcomes this decision, having originally submitted that a penalty of $6 million or higher was appropriate given the longstanding and widespread nature of the conduct, and the substantial sales and profit that was made.”
In April, the court ruled that Reckitt Benckiser had contravened Australian consumer law by saying its Nurofen Specific Pain products were each formulated to treat a specific type of pain.
Each product contained the same active ingredient, ibuprofen lysine 342mg.
Reckitt Benckiser said: “Nurofen did not intend to mislead consumers, however we recognise that we could have done more to assist our consumers in navigating the Nurofen Specific Pain Range.”
Earlier this year, the company removed a TV advert for one of its products – Nurofen Express. The advert had implied that the capsules directly targeted muscles in the head.
Reckitt Benckiser has said it will not re-broadcast it, following complaints that the ad was misleading.